Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Great Falls, MT

August 17, 2004Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 17, 2004, 8:51 PM MDT for Glacier County, Montana. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 8:51 PM MDT (02:51 UTC)
Expired
Aug 17, 2004, 10:00 PM MDT
In force
69 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Glacier County, MT

The radar

The Missoula radar (KMSX), 214 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2225 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 180251
SVRTFX
MTC035-180400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
850 PM MDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 1000 PM MDT

* AT 845 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL...UP TO      
  GOLF BALL SIZE...AND WIND GUSTS OVER 60 MPH. THIS STORM WAS        
  LOCATED 44 MILES NORTHWEST OF KIOWA...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF KIOWA BY 1000 PM MDT


HAIL TO THE SIZE OF GOLF BALLS HAS BEEN REPORTED WITH THIS 
STORM...AS IT MOVED THROUGH THE PINCHER CREEK AREA IN SOUTHERN 
ALBERTA. ADDITIONALLY...WIND GUSTS BETWEEN 60 AND 70 MPH ARE 
POSSIBLE WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4922 11363 4914 11387 4848 11337 4859 11278

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:30 PM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 17, 3:30 PM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
330 PM MDT TUE AUG 17 2004

.DISCUSSION...

TONIGHT THROUGH THURSDAY...AN UPPER LOW SPINNING OVER NORTHERN UTAH
AND SOUTHEAST IDAHO THIS AFTERNOON WILL CONTINUE TO ROTATE
DISTURBANCES UP INTO SOUTHWEST MONTANA THROUGH MOST OF TONIGHT.
WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...THUNDERSTORMS WILL BE
NUMEROUS ACROSS SOUTHWEST MONTANA...WITH SOME HAVING HEAVY
RAINFALL. STORMS HAVE NOT SHOWN ANY SUSTAINED DEVELOPMENT WITH LIGHT
WINDS ALOFT CAUSING THE STORMS TO JUST PULSE AND COLLAPSE UPON
THEMSELVES. AM EXPECTING ANY PERIODS OF HEAVY RAINFALL TO BE SHORT
IN DURATION AS WELL. THEREFORE...AM NOT GOING TO ISSUE A FLASH FLOOD
WATCH AT THIS TIME...BUT SITUATION WILL NEED TO BE MONITORED. UPPER
LOW WILL SLOWLY MOVE SOUTHEAST OVERNIGHT INTO WEDNESDAY...ALLOWING
STORMS TO DECREASE FROM THE NORTH ACROSS SOUTHWEST MONTANA. FARTHER
NORTH...A COLD FRONT WITH ASSOCIATED DISTURBANCES WILL MOVE SOUTH
OUT OF CANADA TONIGHT...ALLOWING NORTHERLY UPSLOPE WINDS TO DEVELOP.
THIS WILL BRING AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS TO THE
NORTHERN TFX ZONES THROUGHOUT THE NIGHT...WITH A BETTER CHANCE OF
PRECIPITATION ALONG THE ROCKY MOUNTAIN FRONT DUE TO THE UPSLOPE
CONDITIONS. THE RESULTING NORTHWEST FLOW ALOFT WITH EMBEDDED
DISTURBANCES WILL PERSIST OVER THE TFX CWA WEDNESDAY THROUGH
THURSDAY...KEEPING AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE CWA. THERE WILL BE A BETTER CHANCE OVER THE
WESTERN MOUNTAINS AND IN THE FAVORED UPSLOPE AREAS. ANOTHER COLD
FRONT WILL PUSH SOUTH OUT OF CANADA THURSDAY AFTERNOON TO HELP
CONTINUE THE UPSLOPE CONDITIONS. HIGHS WEDNESDAY AND THURSDAY WILL BE
IN THE 70S TO LOWER 80S...WHILE LOWS WILL COOL FROM THE MID 40S AND
50S TONIGHT TO THE 40S TO LOWER 50S WEDNESDAY NIGHT.  COULSTON

THURSDAY NIGHT THROUGH TUESDAY...MODELS START OFF IN ACCEPTABLE
AGREEMENT BUT SIGNIFICANT DIFFERENCES EMERGE BY EARLY NEXT WEEK WHICH
WILL HAVE AN IMPACT ON THE SENSIBLE WEATHER. THE ECMWF BRINGS A
SIGNIFICANT TROUGH INTO THE PACIFIC NORTHWEST WHILE THE GFSLR HAS
RIDGING ACROSS THE AREA. GIVEN THE STRONG UPPER RIDGING ACROSS ALASKA
WOULD FAVOR A SOLUTION MORE IN LINE WITH THE ECMWF. PLAN TO MAKE SOME
CHANGES TO THE GRIDS TO ADD SOME POPS AND LOWER TEMPERATURES EARLY
NEXT WEEK.

THURSDAY NIGHT AND FRIDAY...GOOD AGREEMENT THAT AN UPPER RIDGE WILL
STRETCH FROM THE PACIFIC NORTHWEST NORTH INTO ALASKA WITH A CLOSED
UPPER HIGH. CLOSED LOWS WILL BE FOUND IN HUDSON BAY AND OFF THE
BRITISH COLUMBIA COAST. NORTHWEST FLOW ALOFT EXPECTED ACROSS CENTRAL
MONTANA. WOULD EXPECT THAT A FEW OROGRAPHIC SHOWERS MAY LINGER
THURSDAY EVENING...WITH THE BEST CHANCE OF MEASURABLE PRECIPITATION
ALONG THE DIVIDE AND ACROSS OUR SOUTHERN ZONES. POSSIBLE THAT THERE
WILL BE A FEW SHOWERS ACROSS OUR SOUTHERN ZONES AS MODELS IN
REASONABLE AGREEMENT THAT A WAVE WILL PASS ACROSS OUR SOUTHERN ZONES
DURING THE MORNING. A FEW ADDITIONAL SHOWERS AND STORMS MAY AGAIN
FIRE UP FRIDAY AFTERNOON...BUT AS A SURFACE RIDGE SETTLES INTO THE
NORTHERN PLAINS IT SHOULD BE DRY ACROSS THE PLAINS.

FRIDAY NIGHT AND SATURDAY...THE NEW 12Z GFS COMING IN MORE IN LINE
WITH THE 00Z/17TH ECMWF WITH THE IDEA THAT AN UPPER TROUGH BEGINS TO
PUSH INTO THE PACIFIC NORTHWEST. THE GFSLR MAINTAINED MORE OR LESS
ZONAL FLOW INTO THE PACIFIC NORTHWEST AT THIS TIME WHICH DOES NOT
LOOK REASONABLE GIVEN THE RIDGING TO THE NORTH. EXPECT THAT THERE
WILL BE SOME DOWNSTREAM RIDGING ACROSS THE NORTHERN ROCKIES AHEAD OF
THE UPPER TROUGH WHICH SHOULD MAKE FOR DRY WEATHER FRIDAY NIGHT INTO
EARLY SATURDAY. MAY SEE A FEW SHOWERS POP UP DURING THE AFTERNOON
ALONG THE DIVIDE.

SUNDAY...THE UPPER TROUGH CONTINUES TO PUSH EAST AND ACROSS THE
NORTHERN ROCKIES WHICH WILL PUSH A COLD FRONT ACROSS THE CWA. IT
LOOKS LIKE THERE SHOULD BE ENOUGH MOISTURE AND LIFT TO GENERATE A
FEW SHOWERS AND STORMS. IT ALSO APPEARS THAT THERE SHOULD BE A PUSH
OF COOLER AIR WORKING INTO THE AREA IN THE WAKE OF THE COLD FRONT.
ADDED IN SOME LOW POPS DURING THIS TIME PERIOD AND ALSO COOLED
MAXIMA BY A FEW DEGREES.

EARLY NEXT WEEK...CONFIDENCE BEGINS TO DROP OFF A BIT...BUT NOW THAT
THE LATEST RUN OF THE GFS80 IS MORE IN LINE WITH THE ECMWF AND
ENSEMBLES WOULD SUSPECT THAT AN UPPER TROUGH REMAINS IN PLACE
ACROSS THE WESTERN CONUS. EXPECT THAT THERE WILL AT LEAST THE CHANCE
OF A FEW SHOWERS ALONG WITH COOLER THAN AVERAGE TEMPERATURES. MADE
CHANGES TO THE DATABASE TO ADD IN SOME POPS ACROSS MOST OF THE CWA
AND ALSO LOWERED MAXIMA JUST A BIT MONDAY AND TUESDAY. CB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 056/079 052/081 048 10322
    BBBBB 078/048 079/051 077/049 078/048 080 33000022222
CTB BB 050/077 050/078 047 10322
    BBBBB 076/048 076/049 071/047 072/046 074 33002222222
HLN BB 057/078 055/082 053 10222
    BBBBB 083/052 083/055 079/053 080/052 082 22212222222
BZN BB 057/078 050/082 046 10322
    BBBBB 081/047 083/045 079/045 081/044 083 22220022222
WEY TB 047/073 041/074 040 10553
    BBBBB 077/039 075/041 071/041 075/040 077 33220021222
DLN BB 057/077 050/079 048 10422
    BBBBB 080/048 080/048 076/046 078/045 080 22212222222
HVR BB 051/078 049/083 046 10222
    BBBBB 078/050 079/051 075/051 077/050 079 22000021122
LWT BB 054/075 047/077 044 10222
    BBBBB 074/045 078/045 077/045 078/044 080 22110022222

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 17, 5:05 AM MDT, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT TUE AUG 17 2004

MTZ008>015-044>055-181105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

NO WATCHES, WARNINGS, OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.